Arizona, 2004

Flash Flood in Arizona, August 13, 2004

August 13, 2004 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 13, 3:10 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 13, 3:10 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST FRI AUG 13 2004

.SYNOPSIS...AN UPPER LEVEL WEATHER SYSTEM ALONG WITH DEEP MOISTURE
AND A VERY UNSTABLE ATMOSPHERE WILL BRING ANOTHER ROUND OF STRONG
STORMS SATURDAY AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE
OF EXTREMELY HEAVY RAINFALL MAINLY SOUTH AND WEST OF THE LITTLE
COLORADO RIVER VALLEY.  FOR SUNDAY THROUGH WEDNESDAY...EXTENSIVE
MOISTURE WILL REMAIN OVER THE NORTHLAND WITH THUNDERSTORMS
DEVELOPING EACH DAY.
&&

.DISCUSSION...THE UPPER LEVEL WEATHER DISTURBANCE OVER EXTREME
EASTERN CALIFORNIA/EXTREME WESTERN ARIZONA WILL MOVE ACROSS NORTHERN
ARIZONA SATURDAY. THIS SYSTEM WILL HELP COOL 500 MB TEMPERATURES 1
TO 2 DEGREES TOMORROW AS WELL AS PROVIDE WEAK UPWARD VERTICAL
MOTION. MOISTURE WILL MOVE FARTHER NORTH ON SATURDAY AND WITH
INCREASED INSTABILITY...THUNDERSTORMS WILL DEVELOP RAPIDLY DURING
THE AFTERNOON WITH SOME STORMS PRODUCING VERY HEAVY RAIN.  SOILS ARE
NEARLY SATURATED FROM THE MOGOLLON RIM SOUTH. FOR THE ABOVE REASONS
A FLASH FLOOD WATCH WILL BE ISSUED FOR SATURDAY FROM NOON TO 1000 PM
MST SOUTH AND WEST OF THE LITTLE COLORADO RIVER VALLEY.

A MOIST AIRMASS WILL REMAIN OVER NORTHERN ARIZONA FROM SUNDAY TO
WEDNESDAY WITH DAY TO DAY SHOWERS AND THUNDERSTORMS. THE GFS TRIES
AND DEVELOPS A CLOSED AND CUT OFF LOW OVER NORTHERN ARIZONA MONDAY
AND TUESDAY...WE WILL NOT GO WITH THIS SOLUTION...HOWEVER WE WILL
KEEP IT MOIST ACROSS THE REGION. BY THURSDAY THE RIDGE AXIS SHIFTS
TO THE NORTHWEST WITH A DRIER FLOW TAKING OVER ONCE AGAIN. WE WILL
SLOWLY SCALE DOWN PRECIP CHCS FOR THE SECOND HALF OF THE WEEK AS
THE ATMOS SLOWLY DRIES FROM THE TOP DOWN.

PLEASE STAY INFORMED ABOUT THE WEATHER FORECAST THIS WEEKEND.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH TODAY FROM NOON UNTIL 10 PM MST ZONES:
4/5/6/7/8/15/16/18/37/38

 FLASH FLOOD WATCH SATURDAY FROM NOON UNTIL 10 PM MST ZONES:
4/5/6/7/8/12/13/14/15/16/17/18/37/38.

&&
TC
Hazardous weather outlook, Aug 13, 10:20 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1020 AM MST FRI AUG 13 2004

AZZ004>018-037>040-141400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1020 AM MST FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN AFFECT FOR NORTHERN GILA AND YAVAPAI
COUNTIES...EASTERN AND WESTERN MOGOLLON RIM...COCONINO
PLATEAU...GRAND CANYON COUNTRY...AND KAIBAB PLATEAU FROM NOON TODAY
THROUGH 1000 PM MST THIS EVENING. FOR MORE DETAILS ON THE WATCH SEE
(PHXFFAFGZ). DEEP MOISTURE OVER SOUTHWEST PORTIONS OF THE STATE HAS
BEGUN TO MOVE NORTHWARD INTO YAVAPAI COUNTY. THE MOVEMENT OF THE
DEEPER MOISTURE INTO NORTHERN ARIZONA IS SLOWER THAN ANTICIPATED. SO
THE HEAVY RAIN THREAT HAS SHIFT FARTHER SOUTH TO AFFECT MAINLY
YAVAPAI AND NORTHERN GILA COUNTY. SINCE TEMPERATURES TODAY ARE
COOLER THAN YESTERDAY...EXPECT THUNDERSTORM DEVELOPMENT TO BEGIN A
LITTLE SLOWER TODAY...WITH MOST ACTIVITY BEGINNING AFTER THE NOON
HOUR. THE MAIN WEATHER THREAT WILL BE HEAVY RAIN WITH THE STRONGER
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT THE MONSOON MOISTURE TO REMAIN OVER THE REGION THROUGH
WEDNESDAY WITH AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A
FEW STORM COULD PRODUCE LOCALLY HEAVY RAIN AND POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
August 13, 4:15 PM MST to 6:00 PM MST
Where
Yavapai County, Dewey
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Two young boys fell into the Agua Fria River after it had become flooded with runoff from several thunderstorms in the area. The river bed is usually dry. The older brother was rescued. The younger brother was found laying on the bank about a mile and a half downstream. Attempts to revive the him were unsuccessful.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Yavapai2004-08-136MaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419992.